Alert archive / Kansas / Red Flag Warnings in 2024

Red Flag Warning 8, NWS Springfield, MO

October 17, 2024Bourbon County, Cherokee County, Crawford County, Kansas; Barton County, Jasper County, Vernon County, Missouri

NWS Springfield, MO issued this red flag warning at Oct 17, 2024, 10:53 AM CDT for Bourbon County, Cherokee County, Crawford County, Kansas; Barton County, Jasper County, Vernon County, Missouri. It took effect at Oct 17, 2024, 11:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 17, 2024, 10:53 AM CDT (15:53 UTC)
In effect from
Oct 17, 2024, 11:00 AM CDT
Expired
Oct 17, 2024, 7:00 PM CDT
In force
8 hr
Issued by
NWS Springfield, MO

Counties Bourbon County, KS, Cherokee County, KS, Crawford County, KS, Barton County, MO, Jasper County, MO, Vernon County, MO

The radar

The Springfield radar (KSGF), 110 km from the middle of the area, began a volume at 15:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 3.9 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2024-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2024-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2235 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

467 
WWUS83 KSGF 171553
RFWSGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Springfield MO
1053 AM CDT Thu Oct 17 2024


KSZ073-097-101-MOZ066-077-088-180000-
/O.NEW.KSGF.FW.W.0008.241017T1600Z-241018T0000Z/
Bourbon-Crawford-Cherokee-Vernon-Barton-Jasper-
1053 AM CDT Thu Oct 17 2024

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR
BREEZY WINDS AND LOW HUMIDITY FOR FAR SOUTHEASTEN KANSAS AND 
PORTIONS OF FAR WESTERN MISSOURI...

The National Weather Service in Springfield has issued a Red Flag
Warning for low humidities and breezy winds, which is in effect 
until 7 PM CDT this evening.

* AFFECTED AREA...Fire Weather Zone 066 Vernon, Fire Weather 
  Zone 073 Bourbon, Fire Weather Zone 077 Barton, Fire Weather 
  Zone 088 Jasper, Fire Weather Zone 097 Crawford and Fire 
  Weather Zone 101 Cherokee.

* TIMING...

* WINDS...South 15 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* TEMPERATURES...Up to 71. 

* IMPACTS... Any fires that develop will likely spread rapidly 
  and be difficult to control, even for experienced professionals.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
348 
WWUS83 KSGF 180003
RFWSGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Springfield MO
703 PM CDT Thu Oct 17 2024

...RED FLAG WARNING HAS EXPIRED FOR THURSDAY OCTOBER 17...

KSZ073-097-101-MOZ066-077-088-180115-
/O.EXP.KSGF.FW.W.0008.000000T0000Z-241018T0000Z/
Bourbon-Crawford-Cherokee-Vernon-Barton-Jasper-
703 PM CDT Thu Oct 17 2024

...RED FLAG WARNING HAS EXPIRED FOR PORTIONS OF SOUTHEAST KANSAS
AND SOUTHWEST MISSOURI...

Dry and breezy conditions continue on Friday for portions of the
area.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this red flag warning went out at Oct 17, 6:43 AM CDT, 4 hours 10 minutes earlier. Its key messages:

  • Additional Frost/Freeze potential this morning.
  • Elevated to significant fire weather conditions today and Friday.
  • 15-30% chances for light rain Monday evening into early Tuesday.
Area forecast discussion, Oct 17, 6:43 AM CDT, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
643 AM CDT Thu Oct 17 2024

.KEY MESSAGES...

- Additional Frost/Freeze potential this morning.

- Elevated to significant fire weather conditions today and
  Friday.

- 15-30% chances for light rain Monday evening into early
  Tuesday.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 218 AM CDT Thu Oct 17 2024

An upper level ridge over the region and surface high pressure
were producing clear skies an will allow morning lows around 30
degrees in the eastern Ozarks and middle 30s closer to the
Kansas State line.

With the surface high to the east southwesterly surface winds
will begin to bring warmer air into the region. Additionally, a
tightening surface pressure gradient will allow winds to become
gusty at times mainly west of Highway 65 this afternoon. While
the air moving into the region will be warmer it will be dry.
This will allow afternoon RH values to fall into the teens to
lower 20s and lead to elevated and locally significant fire
weather concerns. Lows tonight will range from the low to mid
30s over far south-central MO to around 40 elsewhere.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Issued at 218 AM CDT Thu Oct 17 2024

Friday will see conditions very similar to today with regard to
RH's. Afternoon highs will be a few degrees warmer with most
areas climbing into the lower to middle 70s with the exception
of south central Missouri which will be in the upper 60s to
around 70 degrees. Fire weather will again be a concern with the
dry air and breezy conditions.

The weekend will see winds weaken and a little higher RH
values as some low level moisture filters into the region
allowing for a decrease fire weather concerns. Highs will be in
the 70s.

synoptic models continue to show an upper level system moving
across the plains but north of the area early next week. While
this system may bring some rain on Monday evening into Tuesday
morning the trend has been towards lesser rain amounts. The
airmass in place will be rather dry, which will limit chances
for rain to 15-30%. NBM probability of >=0.5" of rain remains
less than 25%.

Highs Monday and Tuesday will be in the mid 70s to around 80. A
dry cold front will then move through by Wednesday knocking
afternoon temperatures into the lower 70s for Thursday.

&&

.AVIATION /12Z TAFS THROUGH 12Z FRIDAY/...
Issued at 638 AM CDT Thu Oct 17 2024

High pressure over the region will produyce VFR flight
conditions through the forecast period. Surface winds will
remain mainly southerly at 5-10 mph. KJLN will see winds
gusting to 20mph at times during the afternoon.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...Frost Advisory until 9 AM CDT this morning for MOZ097-104>106.

&&

SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...Hatch
Hazardous weather outlook, Oct 17, 5:09 AM CDT, 5 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
509 AM CDT Thu Oct 17 2024

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181015-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
509 AM CDT Thu Oct 17 2024

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

 Limited frost and freeze.
 Significant fire weather risk.

DISCUSSION...

Additional frost and freeze conditions are expected this morning.

Elevated to localized significant fire weather conditions are
expected today as winds increase and combine with a dry air mass
that remains in place.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Elevated to localized significant fire weather conditions are
expected again Friday as increased winds will combine with a dry
air mass that remains in place.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Hatch

Nearby

Red Flag Warnings in Kansas, 2024Red Flag Warnings in Missouri, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.